Illinois, 2014Flash Flooding and Flood in Illinois, May 11, 2014
May 11, 2014 · NWS LOT · 23 events in 12 counties and zones
Scattered thunderstorms developed during the afternoon producing severe hail and damaging winds. The storms eventually congealed into a line of thunderstorms that produced heavy rain and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $353,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the afternoon producing severe hail and damaging winds. The storms eventually congealed into a line of thunderstorms that produced heavy rain and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 11, 1:42 PM CST, 8 minutes earlier.
Area forecast discussion, May 11, 1:42 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
242 PM CDT SUN MAY 11 2014
.DISCUSSION...
1030 AM CDT
THE FORECAST FOR THIS AFTERNOON INTO THE EVENING REMAINS
CHALLENGING...ALTHOUGH OBSERVATIONAL TRENDS ARE STARTING TO SHOW
THEMSELVES SLIGHTLY AND THE EFFECT OF EARLY MORNING UPSTREAM
CONVECTION IS BEGINNING TO BE RESOLVED BETTER BY HIGH RESOLUTION
GUIDANCE.
ONGOING CONVECTION ACROSS WESTERN IA/FAR NORTHERN MO IS SLOWLY
EVOLVING EAST. WATER VAPOR AND VISIBLE SATELLITE ALONG WITH
REGIONAL RADAR MOSAIC INDICATE THE PROBABLE PRESENCE OF AN MCV OR
AT LEAST A LOW AMPLITUDE PERTURBATION IN FAR SOUTHWEST IA. WHILE
THIS FEATURE IS UNLIKELY TO RAPIDLY MOVE EAST DUE TO LARGE SCALE
HEIGHT RISES...INCREASING LOW-LEVEL THETA-E ADVECTION AHEAD OF
THIS ON THE SYNOPTIC AND MESO SCALES IS EVIDENT AND FORECAST TO
INCREASE. WITH DIMINISHING INHIBITION...THERE SHOULD CONTINUE AT
LEAST SOME EASTWARD DEVELOPMENT/EVOLUTION OF SCATTERED MAINLY
SUB-SEVERE CONVECTION INTO NORTHERN MO/EASTERN IA/WEST CENTRAL IL
THROUGH EARLY AFTERNOON.
BECAUSE OF THE OVERNIGHT CONVECTION FAR DOWNSTATE IL...THE
SURFACE WARM FRONT REMAINS SOMEWHAT DIFFUSE IN IL...BUT BASED ON
THE CLEAR PLACEMENT OF THE FRONT IN FAR SOUTHERN IA AND
OBSERVATIONAL TRENDS IN IL...IT IS LIKELY TO BE STRENGTHENING
NEAR THE I-74 CORRIDOR THROUGH LATE THIS MORNING AND EVOLVING
INTO THE SOUTHERN AND WESTERN CWA EARLY THIS AFTERNOON. THIS WILL
BASICALLY INTERSECT THE AFOREMENTIONED SCATTERED/REMNANT
CONVECTION AND INCREASE THE LIKELIHOOD OF STORMS BECOMING LOWER-
ROOTED TO OUR WEST OR POTENTIALLY IN OUR WESTERN/SOUTHERN CWA BY
MID-AFTERNOON. MLCAPE STILL LOOKS TO BE ON THE ORDER OF OVER 2000
J/KG WITH FAVORABLE SHEAR PROFILES FOR WELL-ORGANIZED AND POSSIBLY
DISCRETE SUPERCELL STORMS. SO BASICALLY MORE TOWARD SCENARIO 3 IN
THE AFOREMENTIONED AFD LOOKS TO BE THE MOST PROBABLE...AND THE
TYPES OF SEVERE WEATHER FAVORED MENTIONED BEFORE REMAIN THE SAME.
HOWEVER...THE OVERALL CONFIDENCE ON COVERAGE OF STORMS DURING THE
MID AFTERNOON THROUGH MID-EVE REMAINS LOW.
THE MOST FAVORABLE TIME FOR STORMS IN THE CHICAGOLAND AREA
REMAINS LATER AFTERNOON INTO THE EARLY EVE. IT IS POSSIBLE THE
CONVERGENCE OF THE LAKE BREEZE ACROSS EASTERN COOK AND INTO LAKE
COUNTIES IL TRIGGERS SOME ISOLATED CONVECTION PRIOR TO THIS...AND
A COUPLE CONVECTIVE ALLOWING MODELS INDICATE THAT.
HAVE MADE SOME ADJUSTMENTS TO THE TEMPORAL RESOLUTION OF
THUNDERSTORM CHANCES...BUT OVERALL NO MAJOR FORECAST CHANGES.
WILL CONTINUE TO MONITOR OBSERVATIONAL TRENDS...INCLUDING 17Z RAOB
LAUNCHES...AS IT RELATES TO CONVECTIVE CHANCES AND MAGNITUDES IN
THE FORECAST AREA.
MTF
//PREV DISCUSSION...
330 AM CDT
SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON/EARLY EVENING...HEAT
AND HUMIDITY MAKE AN APPEARANCE...THEN TRANSITION TO COLDER
UNSETTLED WEATHER LATER THIS WEEK.
VERY TRICKY FORECAST FOR TODAY...PARTICULARLY IN LIGHT OF MUCH OF
THE SHORT RANGE MODEL GUIDANCE STRUGGLING TO GET A GOOD HANDLE ON
ONGOING CONVECTION. WARM FRONT CURRENTLY LOCATED NEAR THE I-70
CORRIDOR IS BEING CONVECTIVELY ENHANCED BY MCS THAT IS TRACKING
ACROSS DOWNSTATE ILLINOIS...SOMETHING A LOT OF GUIDANCE HAS MISSED
ALTOGETHER. RISING HEIGHTS AND DEVELOPING SURFACE CYCLONE OVER THE
PLAINS SHOULD ALLOW THE WARM FRONT TO MIX NORTH FAIRLY QUICKLY TODAY
AND LIKELY MOVING INTO NORTHERN ILLINOIS THIS AFTERNOON. WARM FRONT
IS EXPECTED TO BECOME BETTER DEFINED THIS AFTERNOON AS CYCLONE OVER
THE PLAINS ORGANIZES WITH INCREASINGLY STRONG PRESSURE FALLS OVER
IOWA LIKELY TO RESULT IN A BACKING OF THE LOW LEVEL WINDS THIS
AFTERNOON...ESPECIALLY NORTH OF THE FRONT AT THE SURFACE.
TO ME THERE LOOKS TO BE 3 MOST PROBABLE POSSIBLE SCENARIOS
CONVECTIVELY TODAY. FIRST...THE LEAST LIKELY SEEMS TO BE THE CAP
HOLDING STRONG AND NO OR ONLY VERY ISOLATED THUNDERSTORMS FORMING. A
SECOND POSSIBLE SCENARIO THAT SEVERAL OF THE CONVECTIVE ALLOWING
MODELS (CAMS) SUGGEST WOULD BE AN MCS ORGANIZING OVER IOWA TOWARD
SUNRISE...THEN MOVING EAST INTO NORTHERN ILLINOIS THIS AFTERNOON.
CONVECTIVE TRENDS CURRENT DON'T SEEM TO FAVOR THIS SCENARIO WITH
STORMS OVER THE EASTERN PLAINS EAST INTO MISSOURI WEAKENING WITH
RENEWED DEVELOPMENT FARTHER WEST OVER NEBRASKA AND KANSAS PRETTY
UNLIKELY TO REACH OUR AREA THIS AFTERNOON. THE FINAL POSSIBLE
SCENARIO...AND THE ONE THAT SEEMS MOST PLAUSIBLE...WOULD BE
SCATTERED THUNDERSTORMS DEVELOPING NEAR THE SHARPENING WARM FRONT
THIS AFTERNOON AS STRONG HEATING ERODES CONVECTIVE INHIBITION.
SEVERE THREAT THIS AFTERNOON/EARLY THIS EVENING WILL OBVIOUSLY BE
DEPENDENT ON HOW CONVECTION EVOLVES. FOR INSTANCE...SCENARIO 2 WITH
THE REMNANT MCS WOULD TEND TO FAVOR A MULTICELL WIND/HAIL THREAT.
SCENARIO 3 IS SOMEWHAT MORE CONCERNING...GIVEN THE SOMEWHAT NEBULOUS
FORCING WOULD EXPECT CONVECTION TO DEVELOP TO BE MORE SCATTERED AND
CELLULAR IN NATURE. THERE ARE CERTAINLY SOME NOTABLE DIFFERENCES IN
THE MODELS WITH RESPECT TO SHEAR PROFILES THIS AFTERNOON...BUT ALL
GUIDANCE SUGGESTS AND VEERING AND SLOWLY INCREASING MID LEVEL
FLOW...WITH BACKING LOW LEVEL AND SURFACE FLOW INCREASING HODOGRAPH
SIZES LATE THIS AFTERNOON. MANY OF THE MODELS ACTUALLY SHOW A VERY
NICE VEERING/INCREASING WIND PROFILE FROM THE SFC-6KM QUITE
FAVORABLE FOR SUPERCELLS. ALSO OF CONCERN IS WIND PROFILES WOULD
FAVOR RIGHT MOVING SUPERCELLS WITH AN EASTERLY MOTION ROUGHLY
PARALLEL TO THE WARM FRONT. FAR MORE UNCERTAINTY EXISTS IN OUR AREA
COMPARED TO POINTS WEST IN THE MODERATE RISK OVER IOWA AND
NEBRASKA...BUT IF CONVECTION OCCURS AND MODE IS FAVORABLE THEN THERE
MAY WELL BE A SEVERAL HOUR LONG WINDOW FAVORABLE CONDITIONS FOR
SUPERCELL(S) WITH A LARGE HAIL AND TORNADO POTENTIAL LOCALLY LATE
THIS AFTERNOON AND EVERY EARLY THIS EVENING.
OTHER FORECAST CONCERNS TODAY INCLUDE CLOUD COVER AND TEMPS. A LOT
OF CLEAR SKIES HERE WEST INTO IOWA REALLY RAISE DOUBTS ABOUT HOW
CLOUDY MUCH OF THE GUIDANCE HAS THINGS TODAY. CONVECTIVE DEBRIS FROM
ACTIVITY OVER MISSOURI COULD LEAD TO SOME CLOUDINESS THIS
MORNING...BUT QUICKLY WARMING CLOUD TOPS ALREADY SUGGEST THAT THIS
MAY NOT BE MUCH OF A FACTOR. ASSUMING WE GET A FAIR AMOUNT OF
SUNSHINE...WHICH SEEMS PRETTY LIKELY...THEN TEMPERATURES COULD
EASILY GET OUT OF HAND. HAVE RAISED HIGHS SEVERAL DEGREES...BUT
WOULD NOT BE SURPRISING TO SEE TEMPS WELL INTO 80S THIS AFTERNOON.
AS CYCLONE DEEPENS AND PRESSURE FALLS INCREASE TO OUR WEST THE
SYNOPTIC GRADIENT IS LIKELY TO BACK MORE SOUTHEASTERLY WHICH SHOULD
ALLOW A LAKE BREEZE TO COME CHARGING WEST INTO NE IL SENDING TEMPS
DROPPING. HIGHER DEWPOINTS WILL PROBABLY STILL BE SOUTH OF THIS AREA
SO MOST LIKELY JUST A RESPECTABLE TEMP DROP AND NOT A LAKE SHORE FOG
PROBLEMS.
WARM FRONT LIKELY TO BLAST NORTH INTO WISCONSIN TONIGHT SENDING
TEMPS SOARING IN THE LAKE COOLED AREAS OF NE IL THIS EVENING AND
ALLOWING TEMPS TO REMAIN UNSEASONABLY WARM ELSEWHERE. FOCUS FOR
CONVECTION TONIGHT SHOULD SHIFT INTO WISCONSIN WITH MAJORITY OF OUR
AREA REMAINING DRY...THOUGH AM RELUCTANT TO REMOVE POPS ALTOGETHER
GIVEN THE INHERENT UNCERTAINTIES DEALING WITH CONVECTIVE EVOLUTION.
MONDAY LOOKS POISED TO BE BREEZY AND UNSEASONABLY WARM AND RATHER
HUMID AS WE RESIDE FIRMLY IN THE WARM SECTOR OF THE CYCLONE. QUICKLY
WARMING TEMPS ALOFT WITH CONTINUED HEIGHT RISES SUGGEST THAT ANY
LEFT OVER CONVECTION SHOULD FADE BEFORE MAKING IT INTO OR VERY FAR
EAST ACROSS OUR CWA MONDAY MORNING. HAVE BUMPED UP TEMPS INTO THE
MID TO UPPER 80S...THOUGH WITH ENOUGH SUNSHINE SOME AREAS COULD
EASILY REACH 90 DEGREES AGAIN GIVEN 850/925MB TEMPS PROGGED TO BE
PRETTY SIMILAR TO WHAT WE SAW THURSDAY. BY AFTERNOON RAIN CHANCES
LOOK SLIM WITH BETTER FORCING WELL WEST OF THE CWA ACROSS IOWA WHERE
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP LATE MONDAY
AFTERNOON.
THE LEFT OVERS OF THESE STORMS ARE LIKELY TO MOVE SLOWLY EASTWARD
TOWARD OUR CWA...BUT SHOULDNT ARRIVE UNTIL AFTER DARK AND PROBABLY
WELL AFTER DARK. STABILIZING BOUNDARY LAYER/INCREASING
CINH...MARGINAL SHEAR PROFILES...AND BETTER UPPER FORCING LAGGING TO
THE WEST SUGGEST THAT THE STORMS SHOULD BE IN A WEAKENING PHASE AS
THEY MOVE IN AND THAT LEAVES ME FAR FROM TINGLY ABOUT ANY MEANINGFUL
SEVERE THREAT MONDAY NIGHT.
STILL LOOKS TO BE A MUCH...MUCH COLDER PATTERN SETTING UP FOR THE
MIDDLE AND END OF THE WEEK WITH AN ANOMALOUSLY STRONG UPPER TROUGH
BECOMING ESTABLISHED OVER THE REGION. MEDIUM RANGE MODELS CONTINUE
TO DIFFER SUBSTANTIALLY IN THEIR HANDLING OF THE SMALLER SCALE WAVES
AND SUBSEQUENT BETTER SHOWER CHANCES...SO LEFT WITH LITTLE CHOICE
THAN PERIOD AFTER PERIOD OF SHOWER CHANCES WEDNESDAY ONWARD.
IZZI
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 18Z...
* SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
* LAKE BREEZE TURNING WINDS TO THE E/ESE LATE THIS AFTERNOON OR
EVENING.
BMD
//DISCUSSION...UPDATED 18Z...
COMPLEX WEATHER SITUATION WILL BRING A COUPLE DECENT CHANCES FOR
THUNDERSTORMS THIS FORECAST PERIOD...AS WELL AS CHANGING WIND
CONDITIONS. TODAY LOW PRESSURE IS TAKING SHAPE WITH AN ILL-DEFINED
WARM FRONT LIFTING NORTH ACROSS ILLINOIS. THE NEXT FEW HOURS SHOULD
BE RELATIVELY QUIET AT THE TERMINALS WITH A LIGHT SOUTH WIND AND VFR
CONDITIONS. VERY UNSTABLE CONDITIONS ARE DEVELOPING HOWEVER...AND
ALREADY SEEING SIGNS ON SATELLITE IMAGERY OF DEEPENING CLOUD GROWTH
OVER PORTIONS OF MISSOURI AND IOWA. THE THUNDERSTORMS ALREADY IN
PLACE ACROSS SOUTHERN IOWA ARE EXPECTED TO CONTINUE EAST
TODAY...ALONG WITH NEW DEVELOPMENT AHEAD WHICH WILL THEN LIFT
EAST/NORTHEAST ACROSS THE FORECAST AREA. COVERAGE REMAINS
UNCERTAIN...HOWEVER GIVEN THE RELATIVELY WEAK SYNOPTIC FORCING WOULD
EXPECT IT TO BE SOMEWHAT SCATTERED IN NATURE. ANY THUNDERSTORMS
THAT DO DEVELOP HAVE THE POTENTIAL TO BE STRONG TO SEVERE WITH
HAIL AND VERY GUSTY WINDS. WHILE THERE WILL LIKELY BE TIMING
ADJUSTMENTS AS WE NEAR THE EVENT...STILL FEEL THE BEST TIME FOR
TSRA AT THE TERMINALS WILL BE MID TO LATE THIS AFTERNOON INTO THE
EVENING.
IN ADDITION TO CONCERNS FOR TSRA THIS AFTERNOON...THERE ALSO REMAINS
THE POSSIBILITY OF A WIND SHIFT TO THE EAST DUE TO A LAKE BREEZE.
COASTAL OBS REMAIN SOUTHERLY THIS HOUR SO THERE IS NO SIGN OF
DEVELOPMENT YET...AND WINDS WILL BE OF MARGINAL STRENGTH FOR A LAKE
BREEZE TO MAKE IT ALL THE WAY INLAND TO THE TERMINALS. THIS MEANS
THAT THERE IS LOW CERTAINTY ON THE WIND DIRECTION THIS AFTERNOON.
SEVERAL HIGHER RES MODELS CONTINUE TO BRING IT THROUGH SO WOULD
PREFER TO NOT MAKE ANY SIGNIFICANT CHANGES AT THIS TIME. FURTHER
COMPLICATING MATTERS WILL BE THE POTENTIAL FOR THUNDERSTORMS
DEVELOPING ON ANY LAKE BREEZE THAT DEVELOPS WHICH COULD THEN GET
AN ASSIST FROM OUTFLOWS THAT DEVELOP.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON/EVENING
AND AGAIN COULD BE STRONG...BUT CURRENT TIMING PLACES IT BEYOND THE
CURRENT FORECAST PERIOD.
BMD
//ORD AND MDW CONFIDENCE...UPDATED 18Z...
* MEDIUM CONFIDENCE IN SCATTERED TSRA AND TIMING.
* MEDIUM CONFIDENCE IN LAKE BREEZE DEVELOPING...LOW CONFIDENCE IN
TIMING THROUGH TERMINALS.
BMD
//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...
MONDAY NIGHT...PERIODS OF SHRA/TSRA POSSIBLE.
TUESDAY THROUGH SATURDAY...PERIODIC CHANCES OF SHRA.
KJB
&&
.MARINE...
242 PM...LOW PRESSURE OVER KANSAS WILL MOVE NORTHEAST TO LAKE
SUPERIOR TUESDAY MORNING. AS IT DOES...A WARM FRONT EXTENDING EAST
FROM THE LOW WILL MOVE NORTH ACROSS THE LAKE TONIGHT THROUGH
MONDAY NIGHT...SHIFTING EASTERLY WINDS SOUTHERLY. LOW LEVEL
MOISTURE WILL ALSO BE INCREASING AND AS IT SPREADS ACROSS THE
COOLER LAKE...AREAS OF FOG ARE POSSIBLE AND SOME OF THE FOG MAY
BECOME DENSE. CURRENT WIND SPEEDS ARE FAIRLY LIGHT IN THE 5-15 KT
RANGE AND WILL INCREASE INTO THE 15-25KT RANGE AND REMAIN THERE
UNTIL A COLD FRONT MOVES ACROSS THE LAKE TUESDAY MORNING. THERE IS
A POTENTIAL FOR WINDS TO BE A BIT STRONGER ON MONDAY...ESPECIALLY
WITH THE EASTERLY FLOW NORTH OF THE WARM FRONT ACROSS NORTHERN
LAKE MICHIGAN. THERE REMAINS UNCERTAINTY REGARDING THE POTENTIAL
FOR STRONG NORTHERLY WINDS WEDNESDAY NIGHT INTO THURSDAY AS LOW
PRESSURE DEEPENS MOVING NORTH ACROSS THE GREAT LAKES REGION. THIS
TIME PERIOD WILL NEED TO BE MONITORED FOR HIGHER NORTHERLY WIND
SPEEDS. CMS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 11, 9:44 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1044 AM CDT SUN MAY 11 2014
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
121545-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1044 AM CDT SUN MAY 11 2014 /1144 AM EDT SUN MAY 11 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...SOME COULD BE SEVERE WITH:
HAIL UP TO THE SIZE OF GOLF BALLS.
DAMAGING WINDS OVER 60 MPH.
TORRENTIAL DOWNPOURS.
FREQUENT LIGHTNING.
ALONG WITH SOME TORNADO POTENTIAL.
AREAS AFFECTED AND TIMING:
SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP BETWEEN 2 PM AND 5
PM WITH THE HIGHEST CHANCES FOR INITIAL DEVELOPMENT BEING SOUTH
OF INTERSTATES 88 AND 290. STORMS WILL LIKELY MOVE NORTHEAST
OR EAST. THE SEVERE THUNDERSTORM THREAT APPEARS HIGHEST BETWEEN
3 PM AND 9 PM...WITH A CHANCE OF MAINLY NON-SEVERE THUNDERSTORMS
LINGERING THROUGH TONIGHT.
DISCUSSION:
A WARM FRONT WILL LIFT NORTH INTO NORTHERN ILLINOIS EARLY THIS
AFTERNOON WITH THE ATMOSPHERE BECOMING QUITE UNSTABLE IN ADVANCE
OF AND NEAR THIS WARM FRONT. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP BY MID AFTERNOON AND CONTINUE INTO THE MID
EVENING HOURS. WINDS ALOFT ARE FORECAST TO BECOME INCREASINGLY
FAVORABLE FOR SEVERE THUNDERSTORMS...SO THAT ANY STORMS THAT DO
DEVELOP COULD EASILY BECOME SEVERE LATE THIS AFTERNOON INTO VERY
EARLY THIS EVENING. THE PRIMARY HAZARD APPEARS TO BE LARGE
HAIL...POSSIBLY UP TO THE SIZE OF GOLF BALLS OR PERHAPS A BIT
LARGER IN SPOTS. THERE ARE INDICATIONS THAT THERE COULD BE A
WINDOW OF OPPORTUNITY FOR THUNDERSTORMS TO POTENTIALLY BECOME
TORNADIC...ESPECIALLY BETWEEN 4 PM AND 8 PM THIS EVENING.
WHILE SOME LINGERING CHANCE OF STORMS WILL CONTINUE
LATE THIS EVENING AND OVERNIGHT...THE GREATEST FOCUS FOR
THUNDERSTORM DEVELOPMENT WILL LIKELY SHIFT NORTH INTO WISCONSIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY WITH THE THREAT
INCREASING MONDAY NIGHT. THERE DOES APPEAR TO BE SOME LIMITED
THREAT OF ISOLATED SEVERE THUNDERSTORMS MONDAY NIGHT...MAINLY
WEST TOWARD THE INTERSTATE 39 CORRIDOR. THERE IS A SLIGHT CHANCE
THAT THUNDERSTORMS COULD LINGER INTO TUESDAY MORNING...ESPECIALLY
OVER NORTHWEST INDIANA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION MAY BE NEEDED FROM MID AFTERNOON THROUGH MID
EVENING.
&&
LMZ740>745-121545-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1044 AM CDT SUN MAY 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY
THIS EVENING...WITH A LESSER CHANCE OF THUNDERSTORMS LINGERING
THROUGH OVERNIGHT. SOME OF THE STORMS COULD PRODUCE LARGE HAIL
AND WIND GUSTS OVER 35 KNOTS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY...WITH THE
THREAT OF THUNDERSTORMS INCREASING MONDAY NIGHT AND POTENTIALLY
LINGERING INTO TUESDAY MORNING. SOME THREAT DOES EXISTS FOR
THUNDERSTORMS MONDAY NIGHT TO PRODUCE WIND GUSTS OVER 35 KNOTS.
STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
MONDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-121545-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1044 AM CDT SUN MAY 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN PORTIONS OF THE LAKE
LATER THIS AFTERNOON WITH THE THREAT SPREADING NORTH ACROSS THE
LAKE TONIGHT. SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND WIND
GUSTS OVER 35 KNOTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY MORNING...SOME
MAY BE SEVERE.
DENSE FOG IS POSSIBLE MONDAY AND MONDAY NIGHT.
&&
IZZI/MTF
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOIn the hours before
Special weather statement, May 11, 1:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
226 PM CDT SUN MAY 11 2014
ILZ003-004-008-010-112130-
WINNEBAGO-BOONE-OGLE-LEE-
INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE...OREGON...DIXON
226 PM CDT SUN MAY 11 2014
A FEW SCATTERED THUNDERSTORMS HAVE DEVELOPED AND WILL CONTINUE TO
DEVELOP ACROSS NORTH CENTRAL ILLINOIS. THESE THUNDERSTORMS MAY
BECOME SEVERE AS THE AFTERNOON PROGRESSES...HOWEVER IN THE NEXT
HOUR OR SO THE MAIN THREAT IS EXPECTED TO BE SMALL HAIL...GUSTY
SUB-SEVERE WINDS OF 40 TO 50 MPH...ALONG WITH HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS ARE BEING
MONITORED CLOSELY AND ADDITIONAL THUNDERSTORM DEVELOPMENT IN THE
AREA IS EXPECTED.
DEUBELBEISS
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Local storm report, May 11, 1:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
242 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL WINNEBAGO 42.27N 89.24W
05/11/2014 E0.25 INCH WINNEBAGO IL BROADCAST MEDIA
&&Event by event
12 hail, 7 thunderstorm wind, 3 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Winnebago
- When
- May 11, 1:50 PM CST
- Where
- Winnebago County, 1.3 mi NW of Alworth
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 42.261, -89.270
Two power poles were blown down near Cunningham and Osborne Roads.
Hail, Winnebago
- When
- May 11, 2:02 PM CST to 2:04 PM CST
- Where
- Winnebago County, 2.17 mi SSW of North Park
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.301, -89.097
Nickel size hail was reported at Rockton Avenue and Glenwood Avenue.
Hail, Winnebago
- When
- May 11, 2:15 PM CST to 2:17 PM CST
- Where
- Winnebago County, Loves Park
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -89.050
Hail, Boone
- When
- May 11, 2:28 PM CST to 2:30 PM CST
- Where
- Boone County, Caledonia
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.370, -88.900
Hail, Lee
- When
- May 11, 3:09 PM CST to 3:11 PM CST
- Where
- Lee County, 0.52 mi W of Harmon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.720, -89.560
Hail, McHenry
- When
- May 11, 3:25 PM CST to 3:27 PM CST
- Where
- McHenry County, 5 mi W of Marengo
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.252, -88.698
Thunderstorm Wind, Kane
- When
- May 11, 3:38 PM CST
- Where
- Kane County, 1.47 mi NNW of Sugar Grove
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.770, -88.460
Hail, McHenry
- When
- May 11, 3:40 PM CST to 3:44 PM CST
- Where
- McHenry County, Marengo
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.250, -88.600
Hail, McHenry
- When
- May 11, 3:45 PM CST to 3:48 PM CST
- Where
- McHenry County, Union
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.230, -88.530
Hail, McHenry
- When
- May 11, 3:51 PM CST to 3:54 PM CST
- Where
- McHenry County, 1.81 mi SSW of Franklinville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.255, -88.511
Nickel size hail was reported near Route 176 and Franklinville Road.
Hail, McHenry
- When
- May 11, 4:21 PM CST to 4:23 PM CST
- Where
- McHenry County, Lakemoor
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.330, -88.200
Hail, Livingston
- When
- May 11, 4:23 PM CST to 4:27 PM CST
- Where
- Livingston County, Emington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.970, -88.350
Thunderstorm Wind, Lake
- When
- May 11, 4:28 PM CST
- Where
- Lake County, 0.9 mi NW of Fremont Center
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 42.308, -88.084
Thunderstorm Wind, Kankakee
- When
- May 11, 4:45 PM CST
- Where
- Kankakee County, 2.68 mi SSW of Reddick
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.082, -88.241
Three wooded power poles were blown down near 19522 W 2000 S Road.
Thunderstorm Wind, La Salle
- When
- May 11, 5:04 PM CST
- Where
- La Salle County, 1.48 mi SSE of Dayton
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- CoCoRaHS
- Coordinates
- 41.360, -88.790
Thunderstorm Wind, Will
- When
- May 11, 5:32 PM CST
- Where
- Will County, 0.14 mi WNW of (Jot) Joliet Distric
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 41.521, -88.182
Severe winds tore off portions of the roof at a Best Budget Inn on West Jefferson Street.
Thunderstorm Wind, Cook
- When
- May 11, 5:34 PM CST
- Where
- Cook County, 0.64 mi WSW of Alpine
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.578, -87.592
Hail, Cook
- When
- May 11, 5:39 PM CST to 5:41 PM CST
- Where
- Cook County, 2.16 mi NE of Burnham
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.655, -87.545
Flash Flood, Cook
- When
- May 11, 6:04 PM CST to 10:00 PM CST
- Where
- Cook County, 1.21 mi ESE of Western Spgs to 1.18 mi SSE of La Grange Highlands
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.772, -87.859
Interstate 55 was closed between Interstate 294 and Route 171 due to flash flooding. One of the heavy rain reports in the area includes 1.17 inches of rain that fell in 25 minutes from the co-op observer three miles southwest of Midway Airport.
Flood, Cook
- When
- May 11, 7:00 PM CST to 10:00 PM CST
- Where
- Cook County, 0.77 mi NE of Bernice to 0.8 mi NE of Bernice
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 41.588, -87.540
Heavy rains overwhelmed a sewer tunnel causing a hydraulic explosion that blew off a concrete slab and a manhole cover.
Flash Flood, Kankakee
- When
- May 11, 8:55 PM CST to 10:00 PM CST
- Where
- Kankakee County, 1.63 mi WSW of Momence to 1.6 mi WSW of Momence
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.164, -87.700
On 3000N Road water estimated to around a foot and a half deep was flowing from a field across the road and caused a car to stall.
Hail, Ford
- When
- May 11, 9:05 PM CST to 9:07 PM CST
- Where
- Ford County, 3.23 mi WNW of Gibson City
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 40.480, -88.430
Flash Flood, Ford
- When
- May 11, 10:30 PM CST
- Where
- Ford County, 0.53 mi W of Gibson City to 0.62 mi S of Garber
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.470, -88.380
An estimated 1.5 feet of flowing water was reported over Route 47 north of Gibson city with flooding reported on the roads in Gibson City. A CoCoRaHS observer measured 2.25 inches of rain in Gibson City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 11 to 15, 20141 injured · $2.4 million · EF3 · 39 events
- Wildfire in Texas, May 11 to 14, 20141 death · $10 million · 1 event
- Tornadoes and Flash Flood in Iowa, May 11 to 12, 2014$2.1 million · EF2 · 31 events
- Tornadoes and Hail in Iowa, May 11, 2014$3.0 million · EF1 · 9 events
- Tornadoes and Hail in Kansas, May 11, 2014EF1 · 73 events
- Flash Flood and Hail in Iowa, May 11, 2014$304,000 · 2.75 in hail · 20 events
- Flash Flooding and Hail in Illinois, May 11, 2014$313,000 · 2.75 in hail · 19 events
- Hail and Damaging Winds in Ohio, May 11, 2014$226,000 · 1.75 in hail · 14 events
- Hail and Damaging Wind in Kansas, May 11, 2014$250,000 · 1.75 in hail · 10 events
- Damaging Wind in Wisconsin, May 11, 2014$175,000 · 52 kt wind · 1 event
- Flash Flooding and Flood in Indiana, May 11 to 12, 2014$65,000 · 68 kt wind · 12 events
- Tornadoes and Hail in Kansas, May 11, 2014EF0 · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520897, 520898, 520899, 520900, 520901, 520902, 520903, 520904, 520905, 520906, 520907, 520908, 520910, 520911, 520912, 520918, 520919, 520921, 520943, 524302, 520945, 520946, 520947.